Treatment procedure and prognosis

The gynecologists thought the patient was beyond surgical help already. Therefore, the patient was first treated with interventional embolization due to more vaginal bleeding. Then, she received intensity-modulated radiation therapy (IMRT) (95% plan target volume: 50.4 Gy/1.8 Gy/28 f), the target being the primary tumor, lymph-node metastatic tumor, and lymph node drainage area, and three rounds of intracavitary radiotherapy (dose total: 14 Gy/3 f). When radiotherapy was over, the patient did not experience vaginal bleeding, and the local lesion was significantly reduced. The patient was unable to undergo chemotherapy due to recurrent stage II–III leucopenia during the radiotherapy. Two months later, she returned to the hospital for examination and discovered that the lung metastasis had progressed, and multiple liver metastases had appeared. Thus, the patient chose treatment with apatinib (IATAN) at 500 mg qd. Approximately 2 weeks later, the patient experienced side effects, including diarrhea, anorexia, fatigue, hand-foot syndrome, proteinuria (+), and hypertension. The highest blood pressure was 160/100 mmHg. She was administered valsartan and metoprolol combined with antihypertensive treatment. Her blood pressure was maintained at 140/90–130/80 mmHg. The patient was re-examined 1 month after taking apatinib. The liver and lung metastases were reduced in size, indicating that the treatment was effective. She continued to take apatinib. After taking the medicine for 3 months, the patient experienced dizziness, headache, blurred vision, diplopia, nausea, and occasional vomiting. Her blood pressure was 150/110 mmHg. In addition, the following test results were observed: proteinuria (+ +), 2.06×109/L leukocyte count, and 53×109/L platelet count. Brain CT scan revealed a bilateral occipital lobe with patchy low-density areas considered to be bilateral occipital metastases (Figure 1A–D). Brain MRI scans revealed the following: right top temporal and occipital lobe, left parietal occipital lobe, and right cerebellar hemisphere finger-like edema that was suggestive of metastases (Figure 1E–H). Brain-enhanced MRI suggested reversible posterior leukoencephalopathy syndrome (RPLS) (Figure 1Q–T). After stopping apatinib and treating dehydration with mannitol, and hypotension via the addition of enalapril, the patient’s symptoms significantly improved in 1 week. Then, she continued taking apatinib, but the dose was adjusted to half (250 mg qd). In January 2017, the patient underwent re-examination via brain MRI, exhibiting normal characteristics (Figure 1U–X). However, 3 months later, re-examination revealed that her condition had worsened. Liver and lung metastases had obviously progressed, and multiple new metastases in the retroperitoneal lymph nodes, pleural effusion, and ascites were noted. The patient died due to liver failure 1 month later.

(To view a larger version of Figure 1, click here.)

DISCUSSION

Apatinib, a VEGFR-2 tyrosine kinase inhibitor, was developed by China Jiangsu Hengrui Medicine Limited, Jiangsu, People’s Republic of China. The drug was approved by the China Food and Drug Administration (CFDA) in December 2014. The drug is indicated for advanced and metastatic gastric cancer/gastro-esophageal junction cancer. The main side effects include proteinuria, hypertension, hand-foot syndrome, fatigue, bleeding, cardiotoxicity and hematological toxicity (leukocytopenia, neutropenia, and thrombocytopenia). Apart from RPLS, all the other side effects that occurred in this patient were consistent with the literature and resolved after treatment.

First reported in 1996 by Judy Hinchey,1 ;RPLS is also referred to as posterior reversible encephalopathy syndrome (PRES). It is a clinical-radiologic syndrome. The main clinical manifestations are acute or subacute, including headache, seizures, abnormal mental behavior, visual change, and cerebral ataxia. The typical imaging changes of RPLS mainly include bilateral, symmetrical, and patchy angiogenic edema in the posterior portion of the brain (especially in the parietal occipital lobe). In addition, the frontal lobes, temporal lobes, basal ganglia, brainstem, and cerebellum can also be involved. The lesion exhibited a low-density area on CT, a low signal on T1Wl MRI, and a high T2Wl and fluid-attenuated inversion recovery signal. About 15%–30% of patients in the diffusion-weighted imaging (DWI) sequence can be observed in the diffusion limitation of a small area within the larger angiogenic edema region, indicating irreversible structural damage and clinically incomplete recovery.2The prognosis for the patient with this disease, is good. Most patients’ neurological symptoms can be completely reversed. However, if a correct diagnosis and timely treatment are not achieved, vasogenic edema may progress to cytotoxic edema. Patients may experience irreversible neurological damage and even death. The mortality rate due to RPLS is ~15%.3

Variable causes of RPLS have been noted. The condition is more commonly noted in the context of the following conditions: malignant hypertension, eclampsia, serious kidney diseases, immunosuppressive therapy after organ transplantation, systemic lupus erythematosus, and malignant tumor treatment. Reports regarding RPLS are not uncommon during cancer therapy4 ;including some chemotherapy drugs, such as paclitaxel,5 ;platinum,6,7 ;fluorouracil and irinotecan,6,7 ;pemetrexed and gemcitabine.8,9In particular, reports have been published regarding RPLS induced by antiangiogenic drugs, such as bevacizumab,10–12 ;sorafenib,13 ;sunitinib,14 ;pazopanib,15 ;axitinib,16 ;and cediranib.17 ;This case is the first report of RPLS induced by apatinib.

Currently, the pathogenesis of RPLS remains controversial. The following mechanism is thought to be involved. Blood pressure suddenly increases, and various pathogenic factors lead to intracranial vascular endothelial dysfunction or injury and fluid retention, subsequently causing the failure and breakthrough of the autoregulatory cerebral vascular mechanism. Local cerebral vasodilatation formation causes vasodilatation and vasoconstriction, resulting in excessive brain perfusion, blood–brain barrier damage, and entering of plasma into the surrounding glial cells and interstitial areas via capillary wall leakage. These symptoms produce subsequent vasogenic brain edema or petechial hemorrhage, leading to the symptoms of RPLS.18–23 ;Cytotoxic chemotherapy drugs and antiangiogenic drugs may directly damage the cerebral vascular endothelium, and hypertension is one of the common side effects of VEGFR-TKI. These factors destroy the blood–brain barrier balance and cause RPLS. In clinical practice, oncologists typically know little about this disease, so a diagnosis from a radiologist is critical. The common differential diagnoses include demyelinating disease, venous sinus thrombosis, and cerebral infarction. This case is mainly identified with brain metastases. There was no definite tumor in the brain, and the symptoms and images were reversible after treatment, which were crucial points of the differential diagnosis. Although RPLS is not mentioned in the medicine instruction for apatinib, the author thought the RPLS was induced by apatinib through medication history, the images of brain and the course of the disease, and the pathogenic mechanism which is similar to other antiangiogenic drugs.